Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 26, 2018, 8:17 AM CDT for Morgan County, Alabama. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2018, 8:17 AM CDT (13:17 UTC)
- Expired
- Sep 26, 2018, 10:15 AM CDT
- In force
- 118 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WGUS54 KHUN 261317
FFWHUN
ALC103-261515-
/O.NEW.KHUN.FF.W.0013.180926T1317Z-180926T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
817 AM CDT WED SEP 26 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Southern Morgan County in north central Alabama...
* Until 1015 AM CDT.
* At 816 AM CDT, Doppler radar indicated that heavy rain has already
fallen across the warning area, with between 2 and 3 inches over
the last hour. Additional thunderstorms producing torrential
rainfall will impact the warning area this morning, and flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Lacon,
Valhermoso Springs, Florette, Massey and Cole Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3444 8708 3456 8683 3455 8676 3458 8672
3442 8663 3431 8691 3431 8699
$$
70/DDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:31 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 26, 6:31 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 631 AM CDT Wed Sep 26 2018 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 420 AM CDT Wed Sep 26 2018 Overnight, additional showers and a few thunderstorms developed from boundaries in a very moist environment with lingering CAPE ~1,000 J/kg. Today, we remain between a ridge in the mid-Atlantic and a trough swinging out from the Great Plains. A shortwave rounding the base of the trough will interact with the front to our northwest and bring numerous to widespread showers and thunderstorms. The activity on radar is the beginning of this interaction. The front will move in later this afternoon to early evening, depending on which model you go with. With less instability today and deep moisture that have forecast soundings showing PWATS over 2", kept with a slight chance of thunder in the weather grids. The primary concern today will be heavy rainfall and the threat for flash flooding. Rainfall totals from yesterday vary across the forecast area but range from 1-3". We are able to take on some more rainfall however with lower flash flood guidance values and additional rainfall totals of 1-3" with locally higher amounts possible, there is concern for flash flooding. The combo of steering flow setting up to allow for the possibility of training storms and the ECMWF expecting slower progress of the front than the GFS, these amounts could be higher. With all of this in mind, will issue a Flash Flood Watch starting today through Thursday. Persistent cloud cover and convection will keep daytime highs a tad below normal in the mid/upper 70s. .SHORT TERM...(Tonight through Friday) Issued at 420 AM CDT Wed Sep 26 2018 As previously mentioned, models disagree on the timing and progress of the front. Regardless, they are all coming in with later solutions than yesterday's runs. The front will settle into the area today and make some progress southeast tonight. The GFS has the front completely out of the forecast area by Thurs morning, however the ECMWF hangs it up along our south and eastern counties. To accommodate these differences went with a blend for this forecast package and kept with higher QPF where the front may hang up. Another shortwave moving in on Thurs will interact with the lingering front, keeping higher POPs in the forecast. Coverage will be the highest in the morning, slowly tapering down to isolated/scattered coverage overnight. Rainfall totals will not be as high as those today, but the risk for flash flooding will still be a concern so have the Flash Flood Watch going through Thursday. As the ridge will build westward on Friday, it will push the front back north and keep a chance of showers/storms in the forecast. Daytime highs will once again be a tad below normal in the mid/upper 70s on Thurs, but returning to normal on Friday in the lower 80s. Overnight lows will be in the low/mid 60s. .LONG TERM...(Friday night through Tuesday) Issued at 420 AM CDT Wed Sep 26 2018 A consensus of medium range guidance suggests that west-southwest flow aloft will be in place at the beginning of the extended forecast period, as the region will be located between a northern stream longwave trough extending southward into the western Great Lakes, and a subtropical ridge centered off the southeastern Atlantic coast. At the surface, a stronger/reinforcing cold front associated with the northern stream trough will be advancing southward through the region on Friday night, but with some uncertainty regarding the exact placement of the front we have included a low POP across mainly the southeastern zones for late Friday night/early Saturday morning. The cold front will continue to advance southward into central AL during the day on Saturday, and based on the degree of dry air advection in its wake, we expect pleasantly cool min temperatures in the lower 60s on Saturday night. Late in the weekend and early next week, predictions from the global models indicate that the subtropical ridge will begin to retrograde across the northern FL peninsula and into the northeastern Gulf of Mexico. During the same period, amplification of longwave troughing across the western CONUS will force the ridge to build northeastward into the southern mid-Atlantic region, inducing a return of deep- layer southwesterly flow across the TN Valley. The front will return northward as a warm front, likely at some point during the day on Sunday, with increasing moisture and instability leading to a gradual increase in showers and thunderstorms from Sunday into Sunday evening. Convection could become a bit more scattered on Monday as the remnants of a mid-level shear axis lift northward into the region, and this has been indicated with slightly higher POPs this period. Max temps will be in the l-m 80s through the Tuesday, with lows increasing into the u60s-l70s in the wake of the warm front. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 631 AM CDT Wed Sep 26 2018 Coverage of showers and thunderstorms will increase through the day and showers will persist overnight. Conditions are already going back and forth between MVFR and IFR with reduced visibilities during heavier rainfall. Expect this trend to continue til the end of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Thursday evening for ALZ001>010-016. TN...Flash Flood Watch through Thursday evening for TNZ076-096-097. && NEAR TERM...JMS SHORT TERM...JMS LONG TERM...70/DD AVIATION...JMS For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Sep 26, 5:56 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 556 AM CDT Wed Sep 26 2018 ALZ001>010-016-TNZ076-096-097-271030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 556 AM CDT Wed Sep 26 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Widespread moderate to heavy rainfall and embedded thunderstorms will impact the outlook area today, ahead of a slow moving cold front. Conditions will be favorable for flash flooding, and a Flash Flood Watch has been issued for all counties in northern Alabama and southern middle Tennessee. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous showers and thunderstorms will continue across the region on Thursday, with the Flash Flood Watch remaining in effect until 7 PM CDT. Although the threat for flash flooding is expected to diminish by Thursday evening, a few thunderstorms will still be possible across the region from Friday through Saturday morning, prior to the arrival of a stronger cold front. The cold front will push south of the region later on Saturday, but return northward on Sunday, with scattered mainly afternoon thunderstorms expected early next week. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today and tonight, in support of flooding operations. 70/DD
In the hours before
Special weather statement, Sep 26, 2:22 AM CDT, 5 hours 55 minutes before
Special Weather Statement National Weather Service Huntsville AL 222 AM CDT WED SEP 26 2018 ALZ002-003-260800- Franklin AL-Colbert AL- 222 AM CDT WED SEP 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 300 AM CDT... At 221 AM CDT, Doppler radar was tracking a cluster of strong thunderstorms centered near Belmont, or near Tishomingo State Park, moving northeast at 30 mph. Wind gusts of 30 to 40 mph will be possible with this cluster of storms. Locations impacted include... Red Bay, Cherokee, Malone, Pogo, Mt Hester, Cedar Creek Reservoir, Srygley Church, Maud, Allsboro and Halltown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this cluster of storms has passed. Very heavy rainfall is also occurring with this cluster of storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this cluster of storms. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3476 8812 3484 8799 3459 8779 3435 8817 TIME...MOT...LOC 0721Z 232DEG 27KT 3454 8818 70/DD
Special weather statement, Sep 26, 6:24 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
624 AM CDT WED SEP 26 2018
ALZ002-003-261215-
Franklin AL-Colbert AL-
624 AM CDT WED SEP 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 715 AM CDT...
At 624 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tishomingo State Park to near Red Bay.
Movement was east at 45 mph.
Wind gusts of 30 to 40 mph will be possible with these storms.
Locations impacted include...
Russellville, Sheffield, Tuscumbia, Red Bay, Belgreen, Vina, Posey
Loop, Atwood, Allsboro and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3470 8812 3475 8785 3473 8781 3474 8776
3478 8768 3437 8773 3432 8808 3432 8817
TIME...MOT...LOC 1124Z 251DEG 40KT 3465 8811 3436 8815
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:00 PM CDT | Special Weather Statement | HUN | Marshall | 45 min |
| Sep 25, 7:17 PM CDT | Special Weather Statement | HUN | Madison | 43 min |
| Sep 26, 2:22 AM CDT | Special Weather Statement | HUN | Colbert | 38 min |
| Sep 26, 3:50 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 38 hr |
| Sep 26, 6:24 AM CDT | Special Weather Statement | HUN | Colbert, Franklin | 51 min |
| Sep 26, 6:44 AM CDT | Flash Flood Warning | HUN | Lawrence, Morgan | 91 min |
| Sep 26, 6:58 AM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 92 min |
| Sep 26, 9:54 AM CDT | Flash Flood Warning | HUN | Madison, Marshall | 79 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.